Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 45, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 2022, 12:51 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2022, 12:51 PM EDT (16:51 UTC)
- Expired
- May 16, 2022, 1:26 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caswell County, NC, Rockingham County, NC
The radar
The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:29 AM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 16, 10:29 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1029 AM EDT Mon May 16 2022 .SYNOPSIS... Showers will increase this morning as a disturbance passes across the lower Mid-Atlantic, followed by scattered showers and thunderstorms this afternoon ahead of an approaching cold front. With the cold front exiting to the east by sunset, expect dry conditions for Tuesday as high pressure takes control. Rain chances return for the second half of the week as a series of disturbances pass across the region. && .NEAR TERM /THROUGH TONIGHT/... As of 1020 AM EDT Monday... Adjusted timing of storms, no change to severe threat today. HRRR/HREF have reasonable depiction of expected showers and thunderstorms today, bringing the pre-frontal broken line through western Virginia and North Carolina. At the same time storms will develop closer to the cold front. The front and all of the precipitation is expected to be east of a Buckingham to Halifax line by 00Z/8PM. Little change needed to temperatures for today. The strongest instability/shear, and therefore the greatest potential for severe thunderstorm development, will be located across southern New England today. Regardless, high temperatures reaching the low/mid 80s across the Piedmont will still provide abundant instability, with CAPE values likely to exceed 1500 J/Kg to the east of a Lynchburg to Martinsville line, where the deepest atmospheric moisture is also available for storms to tap into. Any storms developing across the Piedmont this afternoon will be capable of producing damaging winds and large hail, as well as an isolated tornado. As such, the Storm Prediction Center has much of the Piedmont highlighted for a Slight Risk of Severe Storms today. Rapid update weather forecast models are in good agreement that the storms will pass east quickly, and will exit the area by around 6pm this evening, followed closely behind by the cold front. Believe there will be period of breezy northwest winds, occasionally gusting to 25 mph once the front passes, though these should diminish after sunset. Overnight low temperatures will then be more typical of mid-May, ranging from the upper 40s to the low 50s. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... As of 235 AM EDT Monday... High pressure settles over the region Tuesday with temperatures just a few degrees warmer than normal. Tuesday night, a warm front aloft will pass overhead and should only bring an increase in cloud cover. With the warm front to our north on Wednesday, temperatures will warm into the mid to upper 70s across the mountains and low to mid 80s in the foothills and piedmont. Rain chances begin to increase across the mountains Wednesday afternoon as a disturbance tracks across Ohio into Pennsylvania. A second disturbance will move across the southern Ohio Valley into central Virginia Wednesday night. Showers and thunderstorms are expected to move over southeast West Virginia by midnight then fade as they track over the Alleghany Highlands through the early morning hours. The best coverage of showers Wednesday night into Thursday morning will be along and north of Highway 460. Left-over outflow boundaries from the second disturbance may generate storms Thursday afternoon for areas east of the Blue Ridge. High temperatures Thursday will range from the upper 70s to lower 80s across the mountains and upper 80s to low 90s in the foothills and piedmont. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 340 AM EDT Monday... Heating up for the end of the week, followed by rain and storm chances for the weekend... Strong, southwesterly flow at the surface and aloft will bring warm air from the south into the region for the end of the work week and into the weekend. Temperatures look to get into the 90s for areas east of the Blue Ridge. An upper level closed low will track northeast from the northern Plains into eastern Canada through the weekend. The associated surface low and cold front will inch closer to the Mid Atlantic through the week, reaching the western slopes of the Blue Ridge late Saturday. Expect increasing chances of showers and thunderstorms for the beginning of the weekend with the passage of the front. Surface high pressure follows behind the cold front for Sunday. There are differences in the long range models with respect to the location and intensity of the upper level trough, particularly in how far east it is and how far south it extends for the beginning of next week, so rain chances linger into Monday. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... As of 700 AM EDT Monday... Radar indicates showers across the Piedmont this morning, while a broken line of showers and thunderstorms approaches from the west ahead of a cold front. Fog development has been limited mainly to deeper river valleys in large part due to a shield of mid level clouds that has held in place across the lower Mid- Atlantic overnight. Coverage of shower activity will increase over the next few hours as a cold front continues its approach. With daytime heating, expect these showers to eventually form into a broken line with embedded thunderstorms, with the line of convection continuing to both solidify and strengthen during mid-afternoon as it passes east across the Piedmont. Some of these storms may become severe with damaging winds and large hail, best chances for that will be for LYH, and to a lesser extent for DAN. Storms will exit to the east by 22Z, with frontal passage bringing a northwesterly windshift and gusts to 20kt soon after. Convection will bring heavy downpours resulting in localized/temporary IFR conditions, however VFR conditions will remain predominant. Extended Aviation Discussion... Drier weather return Monday night and Tuesday as the cold front heads offshore. A warm front returns to the area on Wednesday and Thursday with shower and thunderstorms returning with sub- VFR possible. Coverage of showers and thunderstorms will be less and limited to the mountains on Friday. Prevailing conditions will be VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...NF NEAR TERM...AMS/NF SHORT TERM...RCS LONG TERM...AS AVIATION...NF
Hazardous weather outlook, May 16, 4:03 AM EDT, 8 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 403 AM EDT Mon May 16 2022 NCZ001>003-018>020-VAZ007-009>017-WVZ042>044-507-508-170815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 403 AM EDT Mon May 16 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A few thunderstorms may become severe this afternoon, capable of producing locally damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-170815- Stokes-Rockingham-Caswell-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 403 AM EDT Mon May 16 2022 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Thunderstorms may become severe this afternoon and evening, capable of producing damaging winds, large hail, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 16, 8:20 AM EDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
820 AM EDT Mon May 16 2022
VAZ007-010-WVZ042-161245-
Tazewell VA-Bland VA-Mercer WV-
820 AM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of
northeastern Tazewell, central Bland and southwestern Mercer Counties
through 845 AM EDT...
At 819 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gary, or 9 miles north of Tazewell, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bluefield...
Bland...
Princeton...
Tazewell...
Rocky Gap...
Bastian...
and Burkes Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3721 8169 3720 8168 3721 8156 3722 8154
3724 8148 3725 8148 3727 8145 3727 8142
3731 8140 3732 8137 3735 8135 3740 8105
3707 8112 3715 8171
TIME...MOT...LOC 1219Z 278DEG 27KT 3726 8155
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, May 16, 12:08 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1208 PM EDT Mon May 16 2022
VAZ044-058-161645-
Halifax VA-Pittsylvania VA-
1208 PM EDT Mon May 16 2022
...Strong thunderstorms will impact portions of southern
Pittsylvania and southwestern Halifax Counties and the City of
Danville through 1245 PM EDT...
At 1207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chatham to near Dry Fork to near Aiken
Summit. Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danville...
Chatham...
Blairs...
Ingram...
Milton...
Java...
and Dry Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3663 7969 3678 7952 3692 7943 3692 7900
3670 7911 3654 7921 3654 7949
TIME...MOT...LOC 1607Z 277DEG 25KT 3687 7939 3677 7945 3665 7962
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BMGSpecial weather statement, May 16, 12:35 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1235 PM EDT Mon May 16 2022
NCZ005-161700-
Rockingham NC-
1235 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of Rockingham County
through 100 PM EDT...
At 1235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Intelligence, or near Stoneville, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
Stoneville...
and Intelligence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3632 8002 3651 7998 3651 7952 3625 7954
TIME...MOT...LOC 1635Z 275DEG 34KT 3641 7990
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 16, 12:37 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1237 PM EDT Mon May 16 2022
VAZ044-058-161715-
Halifax VA-Pittsylvania VA-
1237 PM EDT Mon May 16 2022
...Strong thunderstorms will impact portions of southeastern
Pittsylvania and Halifax Counties and the City of Danville through
115 PM EDT...
At 1237 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leda to Ingram to Danville. Movement was east
at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danville...
South Boston...
Halifax...
Blairs...
Turbeville...
Ingram...
and Nathalie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3672 7880 3654 7904 3654 7948 3656 7954
3663 7944 3680 7926 3696 7915 3698 7882
3695 7878 3698 7877 3700 7874
TIME...MOT...LOC 1637Z 273DEG 26KT 3693 7907 3674 7917 3660 7939
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:14 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 31 min |
| May 15, 8:46 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 29 min |
| May 16, 8:20 AM EDT | Special Weather Statement | RNK | Bland | 25 min |
| May 16, 12:08 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 37 min |
| May 16, 12:37 PM EDT | Special Weather Statement | RNK | Halifax, City of Danville | 38 min |
| May 16, 2:13 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 32 min |
| May 16, 2:42 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 33 min |
| May 16, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 56 min |
| May 16, 3:43 PM EDT | Special Weather Statement | RNK | City of Danville | 32 min |
| May 16, 12:35 PM EDT | Special Weather Statement | RNK | Rockingham | 25 min |
| May 16, 1:34 PM EDT | Special Weather Statement | RNK | Caswell | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.